Illinois, 2025

Tornadoes and Damaging Winds in Illinois, April 20, 2025

April 20, 2025 · NWS ILX · 11 events in 7 counties and zones

allowing temperatures to climb well into the 70s. As a cold front approached from the west, scattered strong to severe thunderstorms developed in the Illinois River Valley by early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A warm front lifted northward through central Illinois during the afternoon of April 20th...allowing temperatures to climb well into the 70s. As a cold front approached from the west, scattered strong to severe thunderstorms developed in the Illinois River Valley by early evening. A few of the cells began rotating, especially as they approached the warm front along and north of the I-74 corridor. Three tornadoes touched down...including 2 EF-1 tornadoes in Knox County and another EF-1 in Tazewell County. Other cells produced scattered wind damage mainly west of I-55, with an isolated damaging wind gust occurring further southeast in Clay County later in the evening as the storms advanced eastward to the Indiana border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 20, 5:06 PM CST, 1 hour 32 minutes earlier. Its key messages:

  • There is a level 2 of 5 (slight) risk for severe weather this evening into tonight. The greatest risk appears to be from damaging winds, though tornadoes and hail are possible as well, mainly west of a Jacksonville to Altona line. Most favorable timing would be 6pm to midnight.
  • The risk for flooding is low (less than 10%), but there may be some localized ponding of water in typical poor-drainage urban areas.
  • Chances for showers and storms return towards midweek. At this time, the chance for severe weather appears low (less than 5%).
Area forecast discussion, Apr 20, 5:06 PM CST, 1 hour 32 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
606 PM CDT Sun Apr 20 2025

.KEY MESSAGES...

- There is a level 2 of 5 (slight) risk for severe weather this
  evening into tonight. The greatest risk appears to be from
  damaging winds, though tornadoes and hail are possible as well,
  mainly west of a Jacksonville to Altona line. Most favorable
  timing would be 6pm to midnight.

- The risk for flooding is low (less than 10%), but there may be
  some localized ponding of water in typical poor-drainage urban
  areas.

- Chances for showers and storms return towards midweek. At this
  time, the chance for severe weather appears low (less than 5%).

&&

.DISCUSSION...
Issued at 155 PM CDT Sun Apr 20 2025

***** Severe Weather Risk This Evening-Tonight *****

All attention remains on the developing upstream convection this
afternoon. A compact low pressure system is forecast to lift into
Iowa and drag its attendant cold front across the ILX CWA between
roughly 9pm and 3am tonight. Along and ahead of that front, a line
of intense thunderstorms has already developed upstream; these
storms will be on a weakening trend as they arrive in the Prairie
State around 7pm owing to loss of diurnally-driven surface based
instability, but still pose some risk for damaging wind gusts. The
risk will be highest west of a roughly Jacksonville to Altona line
where even a QLCS tornado isn't out of the question given (if you
believe the RAP) over 100 J/kg of 0-3 CAPE and ~30 kt of 0-3km line-
normal bulk shear. However, as the storms more dramatically weaken
the risk from damaging winds will be a bit more sporadic and
conditional on whether the strongest downdrafts can punch through
the building nocturnal temperature inversion to mix the strong LLJ
winds down to the surface.

That being said, there is one cell in central/northeast MO that is
currently lifting north-northeast towards the far western portion of
the ILX CWA. If it stays on its current trajectory, it may clip
western Schuyler County in just a couple hours...but it will be
close. We'll keep an eye on that cell and any others that may
attempt to form in the warm sector ahead of the main line of storms.

***** Flooding Risk Too? *****

At this time yesterday, a few of the CAMs showed one or two HP
supercells forming ahead of the main line across our west. Those
would have posed a flash flooding risk from >1.5"/h rain rates, but
at this time none of the CAMs are showing storms until the strongly
forced line arrives mid-late this evening. Given the orientation of
shear along the line of storms, mean storm motion will be 50-60 mph
towards the north-northeast, while the collective QLCS will be
sliding towards the east around 30-40 mph...which could make for
some minor training of storms. However, with the later arrival time
of storms and hence weaker instability over our area, thinking they
won't be producing heavy enough rain rates to cause flooding; in
fact, we may not have a whole lot of thunder at all with this line.
Nonetheless, the risk is nonzero especially in urban areas where
surfaces are hydrophobic, so we'll keep one eye on that as well.

***** Gusty Winds Tonight into Monday *****

It's probably superfluous to mention the gusty west-southwesterly
gradient winds tonight into Monday after such a windy spring and in
light of possible convective gusts over 60 mph tonight, but just so
no one's caught off guard: Bufkit mixing technique advertises
potential for some continued sporadic 35-45 mph gusts behind the
cold front tonight into tomorrow morning. We're not entirely
convinced mixing will be deeply enough for that, but certainly
tomorrow will be breezy especially along the I-74 corridor - in
closer proximity to the departing surface low.

***** Thunderstorm Chances Return Midweek *****

Behind the cold front, conditions will turn drier on Monday and
should remain too dry to support more precip until perhaps Tuesday
afternoon or evening when an ill-defined mid level disturbance may
spark a couple showers and storms north of roughly a Macomb to
Gibson City line. A lack of appreciable wind shear and weak
instability suggest a low (less than 5%) risk for organized severe
weather, though the inverted V to around 800-850 mb on GFS forecast
soundings suggests there could be some localized gusty outflows.

The deterministic ECMWF suggests another round of diurnally driven,
garden variety thunderstorms may form again in a weakly sheared
environment Wednesday afternoon-evening once more across our
northern counties, but confidence is low in this wave of possible
showers, with LREF precip probabilities only around 20-30%.

Precip chances increase Thursday into Friday as a more pronounced
wave featuring an attendant surface low and cold front lifts through
the region. Precise timing remains unclear, but highest precip
chances are currently forecast for Friday at 50-70%. A this time,
global models are each consistently advertising an ill-defined
surface low which suggests anemic kinematic fields and hence a low
severe weather risk.

Bumgardner

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 606 PM CDT Sun Apr 20 2025

Showers and storms will lift northeast ahead of a cold front
tonight, impacting most TAF sites between the 02-06Z timeframe.
Storm strength should weaken closer to the Indiana border though
thunderstorm wind gusts up to 50 kt will be possible with any of
the stronger storms. Southeast winds will shift to the west behind
the front by Monday with gusts remaining elevated between 25-30
kts. MVFR ceilings will filter in behind the front in a cold air
advection regime, looking to stick around through at least early
Monday afternoon. Winds should begin to slacken later in the
period then turn light after 00Z as high pressure ridging moves
overhead.

NMA

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 20, 2:09 PM CST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
309 PM CDT Sun Apr 20 2025

ILZ027>031-036-037-040>042-047>052-211100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian-
309 PM CDT Sun Apr 20 2025

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

A line of severe thunderstorms is anticipated to move east into the
area this evening. Damaging winds are the main concern, however,
scattered large hail is also possible, and a few tornadoes cannot be
ruled out. The storms will also produce some heavy rain, which may
cause some localized ponding of water.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 7 pm and 10 pm.

Expected storm motion is toward the east northeast around 45 mph.

ILZ038-043>046-053>057-061-211100-
McLean-De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-
309 PM CDT Sun Apr 20 2025

This Hazardous Weather Outlook is for central Illinois and east
central Illinois.

.DAY ONE...Tonight.

A line of thunderstorms will move eastward across central Illinois
this evening, though it will likely be weakening as it approaches
eastern Illinois. These storms may still produce some localized
damaging winds, mainly west of I-57. Storms will also produce some
heavy rain, which may cause some localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 9 pm and midnight.

Expected storm motion is toward the east northeast around 45 mph.

ILZ062-063-066>068-071>073-211100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
309 PM CDT Sun Apr 20 2025

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

A line of thunderstorms will move into southeast Illinois late this
evening. While they will be in a weakening state, these storms may
still produce some localized damaging winds, mainly near I-57.
Storms will also produce some heavy rain, which may cause some
localized flooding.

Minor flooding will occur along the Little Wabash River near Clay
City.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Minor flooding on the Little Wabash River will continue much of the
week. Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed toward midnight.

Expected storm motion is toward the east northeast around 45 mph.

37

The radar

The Lincoln radar (KILX), 84 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Cass

When
April 20, 6:38 PM CST to 6:43 PM CST
Where
Cass County, 4.05 mi NNE of Bluff Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.030, -90.310

Several power poles were blown down.

Thunderstorm Wind, Fulton

When
April 20, 6:41 PM CST to 6:46 PM CST
Where
Fulton County, 0.56 mi NNE of Leesburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.258, -90.317

A large tree was blown down across County Highway 2 just north of its intersection with Workmans Road.

Thunderstorm Wind, Fulton

When
April 20, 7:10 PM CST to 7:15 PM CST
Where
Fulton County, Lewistown
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.400, -90.150

A trained spotter reported 60-65 mph wind gusts.

Thunderstorm Wind, Knox

When
April 20, 7:19 PM CST to 7:24 PM CST
Where
Knox County, 0.87 mi SE of Maquon
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.790, -90.160

Home playground equipment was destroyed.

Thunderstorm Wind, Mason

When
April 20, 7:25 PM CST to 7:30 PM CST
Where
Mason County, 4.43 mi SSE of Biggs
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.171, -89.867

A tree was blown onto a power line along County Road 750 North.

Tornado, Knox

When
April 20, 7:39 PM CST to 7:49 PM CST
Where
Knox County, 1.1 mi W of Victoria to 5.52 mi N of Centerville
Rating
EF1
Path length
9.3 mi
Path width
150 yd
Continued into
Henry, Il (DVN)
Reported by
NWS Storm Survey
Coordinates
41.029, -90.121

A tornado touched down just south of Highway 167 about a mile west of Victoria at 8:39 PM CDT. The tornado snapped 4 power poles along Highway 167, then tracked northeastward and damaged numerous trees and a few outbuildings before passing through the Galva Cemetery and crossing into the National Weather Service Quad Cities County Warning Area in Henry County at 8:49 PM CDT.

Tornado, Knox

When
April 20, 7:41 PM CST to 7:43 PM CST
Where
Knox County, 1.32 mi NE of Altona to 2.33 mi NNE of Altona
Rating
EF1
Path length
1.28 mi
Path width
120 yd
Continued into
Henry, Il (DVN)
Reported by
NWS Storm Survey
Coordinates
41.133, -90.151

A tornado touched down along Knox Road 1525 East about 1.5 miles northeast of Altona at 8:41 PM CDT. It destroyed a hog farm building and tossed it into a nearby outbuilding upon touchdown, then tracked northward into the National Weather Service Quad Cities County Warning Area in Henry County just east of the intersection of North Knox Road and East 1470th Street at 8:43 PM CDT.

Tornado, Tazewell

When
April 20, 7:49 PM CST to 8:05 PM CST
Where
Tazewell County, 2.04 mi SSW of Tremont to 2.44 mi N of Deer Creek
Rating
EF1
Path length
14.5 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
40.493, -89.495

A tornado touched down just southwest of the intersection of Red Shale Hill Road and Locust Road about 2 miles south of Tremont at 8:49 PM CDT. It tracked northeastward through mainly rural areas, damaging numerous trees and a couple power poles. The most intense part of the tornado occurred when it uprooted a 3-foot diameter tree, snapped a power pole, and peeled the top off a grain bin. It continued northeastward, then dissipated in a field northeast of the intersection of Dee Mack Road and Cooper Road about 2 miles north of Deer Creek at 9:05 PM CDT.

Thunderstorm Wind, Tazewell

When
April 20, 7:57 PM CST to 8:02 PM CST
Where
Tazewell County, 3 mi WNW of Mackinaw
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.547, -89.403

A 70-foot section of a barn's wall was blown out and several 6-inch diameter tree branches were knocked down.

Thunderstorm Wind, Stark

When
April 20, 7:59 PM CST to 8:04 PM CST
Where
Stark County, 2.6 mi SE of Wyoming
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.040, -89.740

The soffit was blown loose from a house.

Thunderstorm Wind, Clay

When
April 20, 9:22 PM CST to 9:27 PM CST
Where
Clay County, 1.62 mi SW of Mc Cabe
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.656, -88.544

A tree was blown down onto Old Highway 50.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyThe tornado archive for Illinois, 2025Warnings in Illinois, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249408, 1249384, 1249382, 1249414, 1249406, 1249450, 1249439, 1249464, 1249385, 1249405, 1249403.